Volume 22, issue 2 (2022)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 3, 991–1495
Issue 2, 473–990
Issue 1, 1–472

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Stable subgroups of the genus $2$ handlebody group

Marissa Chesser

Algebraic & Geometric Topology 22 (2022) 919–971
Abstract

We show that a finitely generated subgroup of the genus 2 handlebody group is stable if and only if the orbit map to the disk graph is a quasi-isometric embedding. To this end, we prove that the genus 2 handlebody group is a hierarchically hyperbolic group, and that the maximal hyperbolic space in the hierarchy is quasi-isometric to the disk graph of a genus 2 handlebody by appealing to a construction of Hamenstädt and Hensel. We then utilize the characterization of stable subgroups of hierarchically hyperbolic groups provided by Abbott, Behrstock, Berlyne, Durham and Russell. We also present several applications of the main theorems, and show that the higher-genus analogues of the genus 2 results do not hold.

Keywords
hierarchically hyperbolic, handlebody group, stable subgroup, disk graph, CAT(0) cube complex
Mathematical Subject Classification
Primary: 20F65
Secondary: 20F67, 57M07
References
Publication
Received: 18 September 2020
Revised: 22 February 2021
Accepted: 28 March 2021
Published: 3 August 2022
Authors
Marissa Chesser
Department of Mathematics
University of Illinois at Urbana-Champaign
Urbana, IL
United States
https://sites.google.com/view/marissa-miller/home